Most dietary supplements mislabeled, may cause liver injury
WASHINGTON — Mislabeling or omission of ingredients occurs frequently in herbal and dietary supplements, especially among bodybuilding and weight loss products, according to a presentation at The Liver Meeting 2017.
“We have found that the dietary supplements are a common cause of liver injury,” Victor J. Navarro, MD, from the department of transplantation at the Einstein Healthcare Network, Philadelphia, said in his presentation. “In looking at those cases, we find that there are a lot of products that are difficult to identify exactly what they are and what they’re used for. There has been a lot of literature that tells us that dietary supplements in the market can be mislabeled and can be adulterated.”
To analyze the contents of herbal and dietary supplements and the frequency of mislabeling, the researchers collected data from 2,268 patients enrolled in the Drug Induced Liver Injury Network between 2003 and March 2016. Of the 341 supplements collected, the researchers have performed chemical analysis of 229 and found that 26 did not have any ingredients labelled.
Analysis showed that 90 of 203 supplements showed accurately labeled contents (44%; 95% CI, 37-51). The rate of mislabeling was 80% for 10 analyzed steroidal ingredients (95% CI, 48-95), 54% for 26 vitamin ingredients (95% CI, 35-73), and 48% for 122 botanical ingredients (95% CI, 39-56).
The rate of mislabeling by product was 79% for 34 bodybuilding products (95% CI, 66-93), 72% for 36 weight loss products (95% CI, 26-76), 60% for five energy boosters (95% CI, 23-88), and 51% for 35 general health and well-being supplements (95% CI, 35-68).
According to Navarro, the researchers found similar rates of mislabeling among 166 herbal and dietary supplements that the Drug Induced Liver Injury Network considered through a structured causality assessment process to be responsible for liver injury.
“We found that really the majority overall of products that patients give us are mislabeled. That is, what’s in the product, once analyzed chemically, does not match what’s on the label,” Navarro said. “As we looked carefully at these cases, we could look at the case and say, with some degree of confidence, that the unlabeled hepatotoxic ingredient was the cause of injury. What this tells us is that not only is mislabeling common, but those mislabeled ingredients may very well be the cause of injury.” – by Talitha Bennett
Navarro VJ, et al. Abstract 264. Presented at: The Liver Meeting; Oct. 20-24, 2017; Washington, D.C.
Disclosure: Navarro reports no relevant financial disclosures.